Stability and convergence of the Crank-Nicolson scheme for a class of variable-coefficient tempered fractional diffusion equations. (English) Zbl 1422.65180

Summary: A Crank-Nicolson scheme catering to solving initial-boundary value problems of a class of variable-coefficient tempered fractional diffusion equations is proposed. It is shown through theoretical analysis that the scheme is unconditionally stable and the convergence rate with respect to the space and time step is \(\mathcal{O}(h^{2} +\tau^{2})\) under a certain condition. Numerical experiments are provided to verify the effectiveness and accuracy of the scheme.


65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35R11 Fractional partial differential equations
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
26A33 Fractional derivatives and integrals
65T50 Numerical methods for discrete and fast Fourier transforms


Full Text: DOI


[1] Benson, DA; Wheatcraft, SW; Meerschaert, MM, The fractional-order governing equation of Lévy motion, Water Resour. Res., 36, 1413-1423, (2000)
[2] Baeumera, B; Meerschaert, MM, Tempered stable Lévy motion and transient super-diffusion, J. Comput. Appl. Math., 233, 2438-2448, (2010) · Zbl 1423.60079
[3] Meerschaert, MM; Zhang, Y; Baeumer, B, Tempered anomalous diffusions in heterogeneous systems, Geophys. Res. Lett., 35, l17403-l17407, (2008)
[4] Metzler, R; Klafter, J, The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics, J. Phys. A, 37, r161-r208, (2004) · Zbl 1075.82018
[5] Carr, P; Geman, H; Madan, DB; Yor, M, Stochastic volatility for Lévy processes, Math. Finance, 13, 345-382, (2003) · Zbl 1092.91022
[6] Wang, WF; Chen, X; Ding, D; Lei, SL, Circulant preconditioning technique for barrier options pricing under fractional diffusion models, Int. J. Comput. Math., 92, 2596-2614, (2015) · Zbl 1337.91130
[7] Meerschaert, MM; Tadjeran, C, Finite difference approximations for fractional advection-dispersion flow equations, J. Comput. Appl. Math., 172, 65-77, (2004) · Zbl 1126.76346
[8] Sousa, E; Li, C, A weighted finite difference method for the fractional diffusion equation based on the Riemann-Liouville derivative, Appl. Numer. Math., 90, 22-37, (2015) · Zbl 1326.65111
[9] Pang, HK; Sun, HW, Multigrid method for fractional diffusion equations, J. Comput. Phys., 231, 693-703, (2012) · Zbl 1243.65117
[10] Pan, JY; Ke, RH; Ng, MK; Sun, HW, Preconditioning techniques for diagonal-times-Toeplitz matrices in fractional diffusion equations, SIAM J. Sci. Comput., 36, a2698-a2719, (2014) · Zbl 1314.65112
[11] Lei, SL; Sun, HW, A circulant preconditioner for fractional diffusion equations, J. Comput. Phys., 242, 715-725, (2013) · Zbl 1297.65095
[12] Qu, W; Lei, SL; Vong, SW, Circulant and skew-circulant splitting iteration for fractional advection-diffusion equations, Int. J. Comput. Math., 91, 2232-2242, (2014) · Zbl 1303.26010
[13] Wang, H; Basu, TS, A fast finite difference method for two-dimensional space-fractional diffusion equations, SIAM J. Sci. Comput., 34, a2444-a2458, (2012) · Zbl 1256.35194
[14] Lin, FR; Yang, SW; Jin, XQ, Preconditioned iterative methods for fractional diffusion equation, J. Comput. Phys., 256, 109-117, (2014) · Zbl 1349.65314
[15] Chen, MH; Deng, WH, Fourth order accurate scheme for the space fractional diffusion equations, SIAM J. Numer. Anal., 52, 1418-1438, (2014) · Zbl 1318.65048
[16] Tian, WY; Zhou, H; Deng, WH, A class of second order difference approximations for solving space fractional diffusion equations, Math. Comput., 84, 1703-1727, (2015) · Zbl 1318.65058
[17] Li, C; Deng, WH, High order schemes for the tempered fractional diffusion equations, Adv. Comput. Math., 42, 543-572, (2016) · Zbl 1347.65136
[18] Zhang, H; Liu, FW; Turner, I; Chen, S, The numerical simulation of the tempered fractional Black-Scholes equation for European double barrier option, Appl. Math. Model., 40, 5819-5834, (2016)
[19] Zheng, M; Karniadakis, GE, Numerical methods for SPDEs with tempered stable processes, SIAM J. Sci. Comput., 37, a1197-a1217, (2015) · Zbl 1320.65020
[20] Chakrabarty, Á; Meerschaert, MM, Tempered stable laws as random walk limits, Stat. Probab. Lett., 81, 989-997, (2011) · Zbl 1225.60028
[21] Sabzikar, F; Meerschaert, MM; Chen, J, Tempered fractional calculus, J. Comput. Phys., 293, 14-28, (2015) · Zbl 1349.26017
[22] Quarteroni, A, Sacco, R, Saleri, F: Numerical Mathematics, 2nd edn. Springer, Berlin (2007) · Zbl 1136.65001
[23] Horn, RA, Johnson, CR: Topic in Matrix Analysis. Cambridge University Press, Cambridge (1991)
[24] Quarteroni, A, Valli, A: Numerical Approximation of Partial Differential Equations. Springer, Berlin (1997) · Zbl 0803.65088
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.